Has your vision been slightly blurry since you started wearing your new prescription eye glasses, or have you been getting more headaches? These symptoms may result from new prescription lenses that are not the correct strength. In particular, lenses that are the wrong strength may cause blurry vision, headaches and a sense of dizziness or a lack of balance. These symptoms are not specific to wearing the wrong prescription glasses, however, so work with your doctors to determine the cause of your symptoms.
When lenses are off by even a few degrees, it can cause blurry vision. However, blurry vision can also occur as you adjust to a new pair of prescription lenses of the correct strength. According to the authors of the “Optical Training Manual” published in 2003, blurriness during adjustment to a new prescription should last a maximum of 2 weeks; and if blurriness continues beyond 2 weeks, there is a good chance that either you have the wrong prescription or perhaps the lenses do not match what was prescribed. If there is doubt about the prescription, however, contact your eye doctor regarding an appropriate adjustment period.
Wearing the wrong prescription for a prolonged period of time can cause eye strain, resulting in pain around and behind the eye. People often describe the pain as a headache since it is similar to the dull, aching pain of a frontal headache. According to the American Headache Society, you can experiment by not wearing your glasses during certain parts of the day to see if the frequency or severity of your headaches is affected. If your headaches seem to be more of a problem when wearing your glasses, there could be an error in the prescription. Headaches and blurred vision may also indicate a number of serious illnesses, however, and these symptoms should not be ignored.
Vertigo is the sensation of dizziness and being off balance when sitting or standing. According to Massachusetts Eye and Ear, vertigo can arise from many different causes ranging from blurry vision to inner ear problems 4. Vertigo associated with a prescription lens error may relate to changes in your depth perception from reading glasses or bifocal lenses. If you already have a type of vertigo, the wrong glasses can exacerbate the problem. While headaches, blurred vision and vertigo may accompany the wrong prescription, these symptoms can also signal serious illnesses and should be looked into without delay.
Warnings and Precautions
A sudden onset of blurry vision, headaches and vertigo can indicate many different health problems, some of them serious or even life-threatening. Though a new pair of glasses can be suggestive of the source of the problem, it is important to give your doctor a detailed history of your health and chronic conditions so that other serious causes for these symptoms can be considered and ruled out.
- Optical Training: Skills and Procedures; Davey M. Wooton
- Primary Care Optometry; Theodore P. Grosvenor
- American Headache Society: Do I Need to Have My Eyes Checked if My Head Hurts?
- Massachusetts Eye and Ear: Vestibular/Balance Disorders
- The Lighthouse Handbook on Vision Impairment and Vision Rehabilitation; Barbara Silverstone et al., Editors in Chief
- dragisagiga/iStock/Getty Images